Identification and Prevention of Serotonin Syndrome

Mohammad Masud Iqbal
2015 International Journal of Emergency Mental Health  
Serotonin Syndrome (SS) is a rare, but lethal, adverse drug reaction caused by excessive serotonin activity in the nervous system. Serotonin syndrome is more accurately described as serotonin toxicity and can be triggered by serotonergic agents either alone or in combination with monoamine oxidase inhibitors (MAOIs). It may occur after one standard therapeutic dose of a single agent, unintentional interactions between various medications, drug overdose, as well as recreational drug use.
more » ... l drug use. Symptoms present as alteration of mental status, abnormalities of neuromuscular tone, and autonomic hyperactivity. Although effects are usually mild and resolve with prompt recognition and supportive care, there exists a strong need for integration of these preventative measures in current clinical practice.
doi:10.4172/1522-4821.1000217 fatcat:z4le737znzbqpa4ixrqgo3k4ga